Virginia, 2005Damaging Winds in Virginia, August 14 to 15, 2005
August 14 to 15, 2005 · NWS LWX · 3 events in 2 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 2:23 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 14, 2:23 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT SUN AUG 14 2005
.SHORT TERM (TNGT/MON)...
RMDR OF THE AFTN/1ST PART OF EVE WL HV TO BE CONCERNED W/ TSTMS. AS
DESCRIBED IN MY MRNG AFD BLV BETTER CHC OF SVR IS FURTHER N...WHICH
IS BEING WITNESSED BY WATCH BOX/CURRENT TSTM ACTIVITY. STILL...THERE
IS SOME POP-UP STUFF GOING ON IN THE CWA WHICH RDR OPERATORS ARE
WATCHING. AS SAID THIS MRNG - FRZG LVL IS XCPTNLY HIGH TDA...WIND
FIELD LGT. W/ ALL THE MOISTURE/CAPE IN THE ATMOSPHERE BIGGEST THREAT
IS WET DOWNBURST.
CD FNT WL BE OOZING TOWARDS THE CWA BRINGING ABT AN INCRS IN CLDNS
OVRNGT. BLV ANOTHER VERY WARM NGT IS IN STORE FOR THE AREA..BUT W/
THE INCRSD CLDS TMRW WL NOT BE AS WARM AND HEAT ADVSRY WL BE ABLE TO
DIE A NATURAL DEATH THIS EVE.
ALTHO CLDS WL BE MR ABUNDANT MON STILL BLV THE SUN WL MAKE
APPEARANCES...AND TEMP WL BE IN THE 85-90 OVR MUCH OF THE AREA. W/
THE BNDRY OVR THE AREA RW/TSTMS WL AGN BE A PSBLTY.
WOODY
&&
.LONG TERM (MON NGT THROUGH SUN)...
WEAK FRONT WILL CONTINUE TO SLOWLY PUSH SOUTH OF THE FCST AREA MON
NIGHT AND STALL ALG THE VA/NC BORDER TUE. BOTH 12Z GFS/UKMET SHOW
H85 BDRY STALLING OUT ACROSS THE FCST AREA MON NIGHT-TUE WITH A WAVE
OF LOW PRES MOVING ALG THE FRONT. THUS...CONFIDENCE INCREASING IN A
WET DAY. HEAVY RAINS WITH POTENTIAL FOR LOCALIZED FLOODING ARE
POSSIBLE DUE TO POSSIBLE TRAINING/REPEATED CELL ACTIVITY GIVEN
STALLED OUT BDRY...HIGH PWATS ABV 2.00 INS AND HIGH K INDICES.
SUFFICIENT DRY AIR WILL WORK AROUND MIDWEEK TO PROVIDE A COUPLE OF
NICE DAYS (WED-THU) BEFORE HEAT AND HUMIDITY RETURNS FOR THE END OF
THE WEEK. GFS CONTINUES TO SHOW INCONSISTENCIES NEXT WEEKEND WITH
UPPER LVL PATTERN AND WITH TIMING OF NEXT FROPA. HPC FAVORS 12Z EURO
SOLUTION WHICH KEEPS FRONT NORTH OF THE REGION. FOLLOWED HPC
GUIDANCE CLOSELY HERE.
ROSA
&&
.AVIATION...VSBYS TO AGN DROP THIS TNGT..PRBLY LOWEST AT CHO WHERE
1SM IS FCST. TSTMS ARE TOO WDLY SCT TO INCLUDE IN THE TAFS...W/ THE
XCPTN OF MRB WHICH IS CLOSEST TO THE APRCHG BNDRY.
&&
.MARINE...OUTSIDE OF ANY TSTMS NO PROBS XPCTD.
&&
.CLIMATOLOGY...
THE BEGINNING OF AUGUST HAS CERTAINLY BEEN HOT. THE AVERAGE HIGH
TEMPERATURE AT DCA FOR AUGUST 1-13 WAS 90.7 DEGREES. THE AVERAGE
HIGH TEMPERATURE FOR THE SAME PERIOD FROM 1970-2000 WAS 87.7. THE
HOTTEST DAYS DURING THE PERIOD WERE AUGUST 4-5 WHEN THE MERCURY
TOPPED OUT AT 97 DEGREES. THE TEMPERATURE ALSO REACHED 95 DEGREES
FOR TWO CONSECUTIVE DAYS ON AUGUST 12-13. LAST YEAR ONLY ONE DAY
REACHED ABOVE 90 DEGREES FOR THAT PERIOD. THAT WAS 91 DEGREES ON
AUGUST 4, 2004.
GUYER
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 8 PM SUNDAY.
MD...HEAT ADVISORY FOR MDZ003>007-009>011-013-014-016>018 UNTIL 8
PM SUNDAY.
VA...HEAT ADVISORY FOR VAZ025>031-036>042-050>057 UNTIL 8 PM SUNDAY.
WV...HEAT ADVISORY FOR WVZ052-053 UNTIL 8 PM SUNDAY.
MARINE...HEAT ADVISORY FOR ANZ530-535-536 UNTIL 8 PM SUNDAY.
&&Hazardous weather outlook, Aug 14, 11:04 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1204 PM EDT SUN AUG 14 2005
MDZ002-VAZ021-025>031-036>041-050-051-055>057-WVZ048>050-054-055-
151615-
ALLEGANY-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-
WARREN-CLARKE-NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-
FAUQUIER-ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA-KING GEORGE-GRANT-
MINERAL-HAMPSHIRE-PENDLETON-HARDY-
1204 PM EDT SUN AUG 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR THE SHENANDOAH VALLEY
EASTWARD TO THE CHESAPEAKE BAY. HEAT INDEX VALUES WILL REACH 100
DEGREES FOR SEVERAL HOURS THIS AFTERNOON AND EARLY THIS EVENING.
DETAILS CAN BE FOUND IN WWUS71 KLWX.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CONTINUED WARM AND HUMID CONDITIONS WILL BE FAVORABLE FOR
THUNDERSTORM DEVELOPMENT MONDAY AS A COLD FRONT SINKS SOUTH INTO THE
AREA. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH
LOCALLY DAMAGING WIND GUSTS BEING THE PRIMARY RISK. THE MID
AFTERNOON THROUGH THE EVENING HOURS IS THE MOST LIKELY TIME PERIOD
FOR ACTIVE WEATHER MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ042-
052>054-WVZ051>053-151615-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-LOUDOUN-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-MORGAN-BERKELEY-JEFFERSON-
1204 PM EDT SUN AUG 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR THE SHENANDOAH VALLEY
EASTWARD TO THE CHESAPEAKE BAY. HEAT INDEX VALUES WILL REACH 100
DEGREES FOR SEVERAL HOURS THIS AFTERNOON AND EARLY THIS EVENING.
DETAILS CAN BE FOUND IN WWUS71 KLWX.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING. REFER TO SPECIAL WEATHER STATEMENT WWUS81
KLWX FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CONTINUED WARM AND HUMID CONDITIONS WILL BE FAVORABLE FOR
THUNDERSTORM DEVELOPMENT MONDAY AS A COLD FRONT SINKS SOUTH INTO THE
AREA. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH
LOCALLY DAMAGING WIND GUSTS BEING THE PRIMARY RISK. THE MID
AFTERNOON THROUGH THE EVENING HOURS IS THE MOST LIKELY TIME PERIOD
FOR ACTIVE WEATHER MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON.
Thunderstorm Wind, Albemarle
- When
- August 14, 5:02 PM EST to 5:06 PM EST
- Where
- Albemarle County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.983, -78.617
Thunderstorm Wind, Charlottesville (C)
- When
- August 14, 5:02 PM EST to 5:04 PM EST
- Where
- Charlottesville (C) County, Charlottesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.033, -78.500
Thunderstorm Wind, Albemarle
- When
- August 15, 5:45 PM EST
- Where
- Albemarle County, Woodridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.900, -78.450
Two trees down in the eastern portion of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 14, 20051 death · $10,000 · 1 event
- Rip Current in New York, August 14, 20051 death · 1 event
- Flash Flooding and Hail in Massachusetts, August 14, 2005$260,000 · 1 in hail · 25 events
- Lightning Strike in Pennsylvania, August 14, 2005$500,000 · 1 event
- Flash Flooding in Texas, August 14 to 16, 2005$165,000 · 24 events
- Lightning Strike in North Carolina, August 14, 20057 injured · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$135,000 · 1 event
- Damaging Wind in Arizona, August 14, 2005$100,000 · 65 kt wind · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$75,000 · 1 event
- Flash Flooding and Flood in Oklahoma, August 14 to 20, 2005$35,000 · 11 events
- Damaging Winds in Illinois, August 14, 2005$44,000 · 52 kt wind · 4 events
- Lightning Strike in Pennsylvania, August 14, 20054 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469713, 5469714, 5469715.